Your input is important—take a survey to help us make DBSAlliance.org better! Go!

Tardive Dyskinesia (TD)

Tardive dyskinesia (TD) is a condition that affects the nervous system and is often caused by long-term use of antipsychotic medications, which are a first-line treatment for schizophrenia and other psychotic disorders and which are sometimes used to treat bipolar disorder or depression.

What are symptoms of tardive dyskinesia?

Symptoms associated with tardive dyskinesia usually involve repetitive, involuntary movements such as:

  • uncontrollable movements of the tongue, jaw, or lips
  • writhing, twisting, dancing movements of fingers or toes
  • rocking, jerking, flexing, or thrusting of trunk or hips

These involuntary movements will sometimes end once the medication is stopped, but can last long after the medication has been discontinued and, in some cases, may even be permanent.

Because the movements that occur are not controllable, people who experience tardive dyskinesia may feel embarrassed by them or fear being in public. Many people do not know about tardive dyskinesia and this can lead to misperceptions of what the person is experiencing.

Why does it happen?

Tardive dyskinesia is caused by use of a class of medications called neuroleptics or antipsychotics. Antipsychotic medications are often prescribed for treating mental health conditions, such as bipolar disorder, schizophrenia and depression. Other kinds of related medications that is used to treat gastric reflux nausea and vomiting, have also been related to the development of TD. All of these medications block dopamine receptors which help your brain communicate with the rest of your body. If your body does not have enough dopamine, your muscle movements can become either stiff or also later jerky or uncontrolled.

Tardive dyskinesia seems to be more common in people who have taken older types of antipsychotics (sometimes referred to as first-generation or “typical” antipsychotics) and in those who have been on the medication for a long time. However, tardive dyskinesia can occur when someone is taking a newer antipsychotic (sometimes referred to as second-generation, or “atypical” antipsychotics) even for a short a period of time.

Why some people who take these medication develop tardive dyskinesia, and some people do not, is largely unknown, but there are risk factors that make it more likely you will develop tardive dyskinesia. These include:

  • women who have gone through menopause
  • people who are 55 years or older
  • people who have substance use disorders
  • people who are African-American or White
  • people who have been on higher doses of antipsychotics
  • people who have been on antipsychotics for a long period of time
  • people who develop stiffness during antipsychotic treatment

Some people may begin having symptoms while taking the medication and others may not experience symptoms until months after discontinuing the medication.

How is it diagnosed?

Since symptoms sometimes do not appear until after the medication has been stopped, it can be hard to diagnose tardive dyskinesia. While taking an antipsychotic, your doctor should evaluate you for tardive dyskinesia at least annually using the Abnormal Involuntary Movement Scale (AIMS.) Because tardive dyskinesia symptoms are similar to those experienced in other conditions, such as Huntington’s or Parkinson’s Disease, your doctor may also do tests for these illnesses before making a diagnosis.

Can it be treated?

Prevention is best when it comes to tardive dyskinesia. Whenever you are prescribed a new medication, ask about the potential side effects to make sure that the benefits outweigh the potential issues. However, sometimes lessening the dose of the antipsychotic or stopping it all together can eliminate tardive dyskinesia symptoms, but never reduce or stop medication without speaking to your doctor first. Some people have found that switching to a new medication will reduce or stop the symptoms as well. Additionally, in 2017, the Food and Drug Administration (FDA) approved two medications that may be able to ease or stop symptoms of tardive dyskinesia.

Personal Stories

Additional Resources